Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

August 1, 2004Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2004, 7:24 PM PDT for Clark County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 7:24 PM PDT (02:24 UTC)
Expired
Aug 1, 2004, 8:00 PM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 020224
SVRVEF
NVC003-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
723 PM PDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 800 PM PDT

* AT 717 PM PDT...THE NATIONAL PARK SERVICE REPORTED WINDS IN EXCESS 
  OF 60 MPH OVER ECHO BAY. THE THUNDERSTORM PRODUCING THESE WINDS 
  WAS LOCATED NEAR ECHO BAY...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OVERTON BEACH AROUND 730 PM PDT

IF ON OR NEAR THE OVERTON ARM OF LAKE MEAD...GET OUT OF THE WATER 
AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3628 11444 3631 11422 3674 11428 3670 11456

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM PDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT SUN AUG 1 2004

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL CONTINUE UNTIL MONDAY
MORNING WITH THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. A
DRIER SOUTHWEST FLOW WILL DEVELOP MONDAY AFTERNOON AS A LOW PRESSURE
SYSTEM MOVES INTO THE PACIFIC NORTHWEST. SOME THUNDERSTORMS WILL
LINGER OVER MOHAVE AND EASTERN LINCOLN COUNTIES. EVEN THESE AREAS
WILL DRY OUT BY TUESDAY AS SOUTHWEST FLOW PERSISTS.
&&

.SHORT TERM...THUNDERSTORMS DEVELOPED PRETTY MUCH AS EXPECTED THIS
AFTERNOON AND WILL CONTINUE THROUGH THE EVENING OVER MOST OF THE
FORECAST AREA AS MOIST SOUTHERLY FLOW PERSISTS. DRY SOUTHWEST FLOW
WILL START TO DEVELOP MONDAY AS AN UPPER TROUGH MOVES INTO THE
PACIFIC NORTHWEST. MOST OF THE FORECAST WILL HAVE MOSTLY SUNNY SKIES
AND DRY CONDITIONS. MOISTURE AND INSTABILITY WILL LINGER OVER
NORTHEAST LINCOLN COUNTY AND MUCH OF MOHAVE COUNTY. WILL LEAVE A
SLIGHT CHANCE OF THUNDERSTORMS IN THOSE AREAS. SOUTHWEST FLOW
BECOMES FIRMLY ESTABLISHED OVER THE FORECAST AREA TUESDAY AND
WEDNESDAY WITH MOSTLY SUNNY AND DRY CONDITIONS OVER ALL ZONES. THERE
ARE INDICATIONS FROM THE MODELS THAT THE MOIST SOUTHERLY FLOW WILL
PERSIST JUST EAST OF MOHAVE COUNTY SO OUTFLOW FROM STORMS THAT
DEVELOP THERE WILL HAVE TO BE WATCHED.

.LONG TERM...MODELS IN REAL GOOD AGREEMENT WITH SYNOPTIC FEATURES
THIS MORNING. SHORTWAVE TROUGH OFF THE NORTHWEST COASTLINE THURSDAY
MORNING EJECTS NORTHEASTWARD INTO THE PACIFIC NORTHWEST AND
SOUTHWESTERN CANADA. MEANWHILE...UPPER LEVEL HIGH IS CENTERED NEAR
THE EL PASO TEXAS AREA. THIS PROVIDES A GENERAL SOUTHWESTERLY FLOW
PATTERN OVER THE FORECAST AREA. NOT MUCH CHANGE FRIDAY WITH THE
UPPER FLOW OVER THE WEST OR POSITION OF THE HIGH. BY SATURDAY...THE
HIGH EXPANDS AND BUILDS OVER THE INTERMOUNTAIN REGION WITH THE H5
FLOW BECOMING MORE SOUTHERLY. THE HIGH THEN EXPANDS NORTHWARD SUNDAY
WITH THE RIDGE AXIS ORIENTED NORTH TO SOUTH OVER WESTERN UTAH AND
ARIZONA. NO REAL STRONG INDICATION OF MOISTURE RETURN IN THE
EXTENDED...SO HAVE CONTINUED TO CARRY A DRY FORECAST. TEMPERTURES
SHOULD SLOWLY INCREASE THURS-SUN WITH SUNDAY BEING POSSIBLY THE
WARMEST DAY OF THE COMING WEEK.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING NORTHWEST ZONE 456 UNTIL 9 PM.
.AZ...NONE.
.CA...NONE.
&&

SALMEN/HARRISON
Hazardous weather outlook, Aug 1, 8:30 AM PDT, 10 hours 54 minutes before
AZZ001>003-036-CAZ026>029-NVZ014>022-021530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 AM PDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA TODAY. ANY STORMS THAT FORM WILL MOVE FAIRLY RAPIDLY FROM
SOUTH TO NORTH SO HEAVY RAIN AND FLOODING IS NOT EXPECTED. HOWEVER
GUSTY WINDS ARE POSSIBLE WITH THUNDERSTORMS. A RED FLAG WARNING HAS
BEEN ISSUED FOR LINCOLN COUNTY FOR DRY LIGHTNING WHICH COULD CAUSE
FIRE STARTS. A RED FLAG WARNING HAS BEEN ISSUED FOR ESMERALDA AND
CENTRAL NYE COUNTY FOR GUSTY WINDS AND MINIMUM RELATIVE HUMIDITIES
LESS THAN 15 PERCENT. THESE CONDITIONS COULD CAUSE EXTREME FIRE
BEHAVIOR SHOULD A FIRE START.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.